Heart Transplant - 1 week post-op and feeling horrible

I am a 26 year old male who just underwent his fourth open heart surgery, consisting of a full heart transplant.  A little background, after 2 successful heart surgeries several years ago, I developed bacterial endocarditis and as a result my heart was completely destroyed beyond repair.  Fast forward 2 years and my EF had dropped to less than 10% and I was in the late stages of severe heart failure.  I spent that last 6 months on the transplant list but miraculously received my new heart last Friday.  I am so grateful for the opportunity at a new life but have had a really hard time coping with the side effects and just my general new "feeling"

As far as my symptoms, ever since my transplant, they seem to be getting worse.  I have almost constant terrible headaches, aches, chills, sweats, my neck, chest, and back hurt, and insomnia.  All of these side effects were ones which were explained to be side effects of the medications I am on (Prednisone, cellcept, prograf, etc.) but I am also having extremely hard times with daily tasks.  My hands have gotten so shaky that I am unable to hold a pen or do anything with my hands really besides type.  I also get terrible "White-out" spouts when I stand up and walk more than 10 seconds (my BP is completely normal).  I feel like instead of things going in a good direction, I am merely getting worse everyday. My doctors have assured me that all of this is normal but I don't see how I can be feeling worse when I should feel better.

Just looking for anyone with similar experiences and symptoms and seeing if this is normal and I should start to accept this as my new feeling on life.  I know i'm only a week out but as previously stated, I feel worse everyday and am getting very discouraged.  

Tags: Heart, Symptoms, Transplant

Views: 584

Reply to This

Replies to This Discussion

Don't get discouraged. It will take  weeks of adjusting the meds to get them right and a lot of what you are feeling are caused by the medications. Things will get better I promise. It can be tough till they get the meds where they need to be but they will it's just everyone reacts differently and they have to figure out what works for you. Hang in there and just ve grateful you are post transplant and headed in the right direction even if it doesn't eel like it right now.

 

Hi Andres, I don't know how much help I can be but I wanted to message you any way. I am 25 and am about 2 months post double lung transplant. I am taking the same meds as you. I to feel like I'm not sure if I'm improving or just slowly getting worse every day. I have shakes which I believe is from the prograf and I'm on 60mg of prednisone because I have a cough. The meds have destroyed my appetite made me moody and slowed down my digestion very much. It's hard because I feel so blessed and cursed at the same time. I just want to get back to somewhat normal. It's great for me to not need to carry around oxygen 24/7 like I use to but my body still has a lot of work to do to recover. For the both of us I think we need to give it time. Keep focusing on staying healthy and doing little things that we enjoy and try not to get to stressed over things we can't control. I wish you the best of health and happiness. Take care.

John

Now you were about to die, that's not encouraging, then you've got a heart and the feeling must be just wonderful but that's major surgery and a huge stress for your body.

The longer the surgery takes the higher the exposure to anesthesia, that's take a while to fade off and depends on the patients. You've got a heart, it requires strong medication initially and people reacts to it. The immune sups you got before surgeries (those which ensure there won't be much trouble initially are as strong as it can get and have side effects and those won't go away in only one week.

Prednisone saves our lives, that's a lot more true for you than it is for me (kidney patient, small rejection, a ton of cortisone to stop it) but it has it own little dear side effects crawling up our backs. It sucks for a while but then we have a life, you need to be patient on that front. I'm still sleeping less than three hours a day, sustaining heavy tachycardia and feeling murderous at times.

Then with everything coming from nervousness and headaches, insomnia and friends (pred/cortisone) shakiness (prograf but it could be cortisone too) neck chest and back pain (that I'd hang on the surgery you know, it happened to me). You weren't really running around before surgery and that has consequences and the body needs more than a week to adjust.

Ask your transplant team, tell them how you feel and the challenges you face on daily bases, their goal is to get you as healthy and functional as possible the fastest, and that's your goal too so you are in this together but they need feedback to adjust your therapy.

Nobody expects you to take it slow you know, after all been through and being a young guy with a new chance at life but as you see your body is clearly telling you "I need time to get over this".

So in time you'll get pass the hardest part and go out there living, hang on, you already show your strength and now you'll get your patience test :D

Hugs, 

Luce

RSS

© 2014   Created by Hostess Risé.

Badges  |  Report an Issue  |  Terms of Service